Diphenhydramine and Dimenhydrinate Poisoning: an Evidence-Based Consensus Guideline for Out-of-Hospital Management

@article{Scharman2006DiphenhydramineAD,
  title={Diphenhydramine and Dimenhydrinate Poisoning: an Evidence-Based Consensus Guideline for Out-of-Hospital Management},
  author={Elizabeth J. Scharman and Andrew R. Erdman and Paul M. Wax and Peter A. Chyka and E. Martin Caravati and Lewis S. Nelson and Anthony S. Manoguerra and Gwenn Christianson and Kent R. Olson and Alan David Woolf and Daniel Keyes and Lisa L. Booze and William G. Troutman},
  journal={Clinical Toxicology},
  year={2006},
  volume={44},
  pages={205 - 223}
}
In 2003, there were 28,092 human exposures to diphenhydramine reported to poison centers in the US. A related drug, dimenhydrinate, is a less frequent cause of poisonings. Between January 2000 and June 2004, there were 2,534 reported dimenhydrinate ingestions in children less than 6 years of age. An evidence-based expert consensus process was used to create this guideline. Relevant articles were abstracted by a trained physician researcher. The first draft was created by the primary author. The… 
Implications of Diphenhydramine Single-Dose Unintended Ingestions in Young Children
TLDR
The relationship between ingested dose and severity of symptoms was insignificant and diphenhydramine dose ingestion of 7.5 mg/kg or greater was not a predictor of severity (P = 0.47).
Eszopiclone ingestions reported to Texas poison control centers, 2005—2006
TLDR
The distribution of eszopiclone ingestions reported to Texas poison control centers during 2005—2006 was determined for various factors and triage guidelines for the management of such ingestions were drafted.
Retrospective review of unintentional pediatric ingestions of doxylamine
TLDR
Unintentional isolated pediatric doxylamine ingestions did not result in significant toxicity in 140 cases and the only documented intervention was the administration of activated charcoal in 13 cases.
Adverse events associated with diphenhydramine in children, 2008–2015
TLDR
Exposures to DPH-only products were the most common type of exposure detected in the study of adverse events associated with CCM in children, and most adverse events were relatively mild self-limited anticholinergic effects and few deaths occurred.
Survey of Availability, Use and Knowledge about Toxicity of Diphenhydramine for Children among Iranian Mothers
TLDR
The results of this study show that diphenhydramine usage should be more closely observed, the pharmacists should make consult families before providing them with diphenHydramine, the pharmaceutical companies should be obliged to provide a drug information sheet in the packaging, and the public media and various health care providers should also feel responsibility to forewarn mothers about the results of self-prescribed medication.
Diphenhydramine dose–response: a novel approach to determine triage thresholds
TLDR
Findings support the current American Association of Poison Control Centers' guideline recommendation to refer patients to the hospital for evaluation if they have ingested greater than or equal to 7.5 mg/kg of DPH.
Clinical and patient characteristics associated with severe outcome in diphenhydramine toxicity
TLDR
Acidemia, QRS prolongation, and elevated anion gap are associated with severe outcomes in diphenhydramine toxicity, and further research is warranted to determine their predictive characteristics.
A Danish Survey of Antihistamine Use and Poisoning Patterns
TLDR
Results support the limited disclosure of promethazine in Denmark and illustrate a generation‐specific pattern indicating a suspected replacement of promETHazine with other first‐generation antihistamines.
Novel Use of Dexmedetomidine for the Treatment of Anticholinergic Toxidrome
TLDR
It is suggested that adding dexmedetomidine as an adjunctive agent in the therapy of anticholinergic toxidrome may relieve the symptoms of agitation, psychosis, tachycardia, and hypertension, without the attendant risk of respiratory depression associated with high doses of benzodiazepines.
...
...

References

SHOWING 1-10 OF 144 REFERENCES
Clinical symptomatology of diphenhydramine overdose: an evaluation of 136 cases in 1982 to 1985.
In West Germany, the antihistaminic diphenhydramine is marketed as a non-prescription hypnotic. Results of toxicological screening in cases of drug overdose indicate that poisoning with
Dose-dependent toxicity of diphenhydramine overdose
TLDR
These data demonstrate a clear dose-dependent acute toxicity of DPHM and indicate that only patients with D PHM ingestions above 1.0 g are at risk for the development of severe symptoms and, therefore, should be hospitalized.
DIPHENHYDRAMINE POISONING TREATED BY EXCHANGE TRANSFUSION.
TLDR
A case is presented in which exchange transfusion was used and the subject of diphenhydramine intoxication is reviewed, to present a case in which exchanges were used and to review briefly the subject.
Fatal diphenhydramine intoxication in infants.
TLDR
Five cases of fatal intoxication in infants 6, 8, 9, 12, and 12 weeks old of diphenhydramine toxicity are presented, and the rationale for treating these cases as fatal intoxications is discussed.
Topical diphenhydramine toxicity.
TLDR
The article discusses the toxicity of both oral and topical diphenhydramine use, along with the differentiation of varicella encephalitis from diphenHydramine toxicity.
Topical diphenhydramine toxicity.
TLDR
The article discusses the toxicity of both oral and topical diphenhydramine use, along with the differentiation of varicella encephalitis from diphenHydramine toxicity.
Diphenhydramine (benadryl) and tripelennamine (pyribenzamine) intoxication in children.
TLDR
This paper will review the pharmacology and toxic manifestations of diphenhydramine and tripelennamine and will present two cases showing the divergent effects of severe central nervous system intoxication in children.
Diphenhydramine toxicity from combined oral and topical use.
TLDR
During two months in the spring of 1987, three children were seen in the Primary Children's Medical Center (Salt Lake City) emergency department with varicella and a toxic encephalopathy from diphenhydramine.
A case of massive diphenhydramine abuse and withdrawal from use of the drug.
TLDR
A case of protracted massive diphenhydramine intake in a patient using an over-the-counter medication using chronic residual schizophrenia is reported.
Rhabdomyolysis and Acute Renal Failure following an Ethanol and Diphenhydramine Overdose
TLDR
Clinicians should have a high index of suspicion for rhabdomyolysis following overdoses that involve alcohol or antihistamines after an intentional overdose of ethanol and diphenhydramine.
...
...